Massachusetts, 2016

Strong Wind in Massachusetts, March 2, 2016

March 2, 2016 · NWS BOX · 2 events in 2 counties and zones

A strong low level jet combined with rain to produce isolated strong to damaging wind gusts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong low level jet combined with rain to produce isolated strong to damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 2, 10:44 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 2, 10:44 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1044 AM EST WED MAR 2 2016

.SYNOPSIS...
AS LOW PRESSURE MOVES OUT OF NORTHERN NEW ENGLAND INTO THE
MARITIMES THIS AFTERNOON...ITS TRAILING COLD FRONT WILL PUSH OFF
THE COAST. COLDER AIR AND BELOW AVERAGE TEMPERATURES WILL FOLLOW
INTO THE END OF THE WEEK. A COASTAL STORM WILL LIKELY IMPACT
PORTIONS OF THE REGION WITH SOME SNOW THURSDAY NIGHT INTO FRIDAY
NIGHT...AND IT IS POSSIBLE MORE SIGNIFICANT SNOW COULD AFFECT
CAPE/ISLANDS DEPENDING ON THE TRACK OF THIS STORM. A WARMING TREND
IS LIKELY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1020 AM UPDATE...

BAND OF SHOWERS MOVING ACROSS CAPE COD AND THE ISLANDS AT 15Z AS
SEEN ON LATEST NE REGIONAL 88D RADAR IMAGERY. ALSO NOTING THIN
BAND OF RAIN SHOWERS CROSSING CENTRAL AND NE MA THAT WILL TEND TO
DISSIPATE AS THEY CROSS INTO EARLY THIS AFTERNOON. MORE LAKE
EFFECT SNOW SHOWERS SEEN ACROSS CENTRAL AND UPSTATE NY ON RADAR...
BUT LOOKS LIKE THEY WILL DISSIPATE AS THEY CROSS THE HUDSON
VALLEY. SOME LIGHT SNOW IS FALLING FROM THE BERKSHIRES TO AS FAR E
AS KORE. MAY ALSO SEE SOME SNOW SHOWERS WORK INTO THE MID CT
VALLEY THIS AFTERNOON.

ALREADY STARTING TO SEE BREAKS IN THE CLOUDS WORKING INTO CENTRAL
MA/RI/N CT ON LATEST OBS AND VISIBLE SATELLITE IMAGERY. THE COLD
FRONT IS CROSSING E MA AT 15Z. NOTING A QUICK WIND SHIFT TO W-NW
AND GUSTS UP TO AROUND 30 KT WITH THE FRONTAL PASSAGE. GUSTS UP TO
33 KT AT KFIT...32 KT AT KORH AND 31 KT AT KBDL AS THE FRONT
PASSED SINCE 14Z. EXPECT WINDS TO SHIFT TO W ACROSS THE REMAINDER
OF EASTERN AREAS BY AROUND NOONTIME. WILL CONTINUE TO SEE GUSTS UP
TO 30-35 KT WITH THE FRONTAL PASSAGE...COMBINED WITH RAPID
PRESSURE RISES BEHIND IT. WILL KEEP WIND ADVISORY GOING FOR THE E
SLOPES OF THE BERKSHIRES...THEN MONITOR FOR AN UPDATE FOR THE
SPECIAL WEATHER STATEMENT ELSEWHERE THIS AFTERNOON.

TEMPS HAVE ALREADY DROPPED TO THE MID AND UPPER 30S AT 15Z ACROSS
THE MA PORTION OF THE CT RIVER VALLEY...AND DOWN BELOW FREEZING
INTO THE BERKSHIRES. SO...WILL NEED TO MONITOR FOR POTENTIAL OF
FLASH FREEZE IN THOSE AREAS THIS AFTERNOON. DEWPTS HAVE DROPPED TO
THE UPPER 20S TO AROUND 30. THIS ALONG WITH THE GUSTY WINDS SHOULD
ALLOW MOST AREAS TO DRY OUT BUT CAN NOT RULE OUT A FEW SPOTS
MAINLY ACROSS THE HIGHER TERRAIN THAT MAY FREEZE UP.

HAVE UPDATED FORECAST TO BRING CONDITIONS CURRENT AND INCORPORATED
INTO THIS AFTERNOON/S NEAR TERM TRENDS.

PREVIOUS DISCUSSION...

IN WAKE OF ARCTIC COLD FRONTAL PASSAGE...ATTENTION TURNS TOWARDS
GUSTY W WINDS POTENTIALLY REACHING WIND ADVISORY CRITERIA OF
GREATER THAN 45 MPH. MODEST ISALLOBARIC PRESSURE DIFFERENTIAL AND
3-HR PRESSURE RISES EXACERBATING W WINDS AND COLD AIR ADVECTION OF
AN ARCTIC AIRMASS INTO THE REGION. STEEPENING BOUNDARY LAYER LAPSE
RATES UP TO H8 WITH A TEMPERATURE DIFFERENTIAL FROM THE SURFACE TO
H925 AND H85 THAT FAVOR A WIND ADVISORY EVENT OVER MUCH OF S NEW
ENGLAND. BUT PERHAPS WINDS THROUGH AND AT THE TOP OF THE LAYER NOT
SIGNIFICANT ENOUGH TO WARRANT FURTHER EXPANSION OF WIND ADVISORY
HEADLINES BASED ON AN IN HOUSE LOCAL WIND EVENT CLIMATOLOGY.
NEITHER IS THERE MUCH SUPPORT FROM CIPS ANALOGS OF WIND ADVISORY
GUSTS OF 45 MPH OR GREATER.

SEVERAL UPSTREAM OBSERVATIONS OVER WESTERN PENNSYLVANIA WITH THE
ACCOMPANYING SURGE OF ARCTIC AIR HAVE EXCEEDED WIND ADVISORY
THRESHOLDS ALBEIT NOT WIDESPREAD. TIMING OF THE SURGE OF STRONGEST
WINDS LOOKS TO OCCUR MID-MORNING INTO AFTERNOON. FOLLOWING SUIT WITH
SURROUNDING FORECAST OFFICES...WILL HOLD WITH THE WIND ADVISORY OVER
THE HIGH TERRAIN OF THE BERKSHIRES WHERE CONFIDENCE IS HIGHEST OF
REACHING 45 MPH GUSTS OR GREATER...WITH A SPECIAL WEATHER STATEMENT
ELSEWHERE HIGHLIGHTING THE POTENTIAL WIND THREAT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...

TONIGHT...

W WINDS REMAIN BREEZY BUT GRADUALLY RELAX ALONG WITH THE PRESSURE
GRADIENT AS INFLUENTIAL HIGH PRESSURE BUILDS IN FROM THE N AND W.
COLD AIR ADVECTION CONTINUING. CHILLY NIGHT ESPECIALLY FACTORING IN
WIND CHILLS. LOOKING AT LOWS IN THE TEENS BUT WIND CHILL VALUES IN
THE SINGLE DIGITS WITH BELOW-ZERO VALUES ACROSS THE HIGH TERRAIN.

THURSDAY...

HIGH PRESSURE. QUIET WEATHER. CONTINUED LIGHT W FLOW BENEATH A
CHILLY ARCTIC AIRMASS ALONG. BUT CONSIDERING ABUNDANT SUNSHINE OF AN
EARLY MARCH SUN UPON BARE GROUND...WILL NUDGE HIGHS A DEGREE OR TWO
WARMER THAN CONSENSUS...A TREND THAT HAS BEEN APPARENT MUCH OF THIS
WINTER. HIGHS AROUND THE FREEZING MARK.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...

* LIGHT SNOW ACCUMULATIONS EXPECTED ACROSS SNE LATE THU NIGHT/FRI
* MORE SIGNIFICANT SNOWFALL POSSIBLE CAPE/ISLANDS DEPENDING ON TRACK
  OF STORM
* BELOW NORMAL TEMPS THIS WEEKEND...THEN WARMING TREND THROUGH
  MIDDLE OF NEXT WEEK

OVERVIEW...
02/00Z GUIDANCE CONTINUES TO HAVE SOME ISSUES REGARDING THE TRACK
OF A COASTAL STORM MOVING OFFSHORE FROM THE MID ATLANTIC STATES
THURSDAY NIGHT INTO FRIDAY. THE LATEST GFS SOLUTION IS ALONG THE
NORTHERN EDGE OF THE DETERMINISTIC GUIDANCE ENVELOPE...BUT IS
PRETTY SPOT ON WITH THE GEFS ENSEMBLE MEAN. ONLY SAW A HANDFUL OF
GEFS MEMBERS WITH A SOLUTION FARTHER NORTH. WHILE THE MAJORITY OF
THE DETERMINISTIC GUIDANCE SUITE FAVORS A STORM TRACK WELL TO OUR
SOUTH...CANNOT COMPLETELY SHUT THE DOOR ON A MORE NORTHWARD SHIFT.
EVEN THE CANADIAN...WHICH WAS THE FARTHEST NORTH THIS TIME
YESTERDAY...AS TAKEN A MORE SOUTHERN TRACK...IN LINE WITH THE
REST OF THE GUIDANCE.

WILL CONTINUE TO FAVOR THE MORE SOUTHERLY CONSENSUS TRACK FOR THIS
FORECAST. EXPECTING THE ENERGY ASSOCIATED WITH THIS STORM TO BE
BETTER SAMPLED. THIS SHOULD RESULT IN A NARROWER GUIDANCE
ENVELOPE...AND GREATER CONFIDENCE...WITHIN THE NEXT 24 HOURS.
ANTICIPATING MORE OF A GLANCING BLOW WITH SOME LIGHT SNOW.

BEYOND THIS WEEKEND...THERE IS A NOTABLE PATTERN SHIFT NEXT WEEK
WITH UPPER TROF MOVING INTO THE WESTERN CONUS AND RIDGE BUILDING
NORTH ALONG THE EAST COAST. THIS WILL RESULT IN A POTENTIALLY
SIGNIFICANT WARMING TREND THROUGH MIDWEEK. THERE REMAINS A
CONCERN FOR THE POSSIBILITY OF BACK-DOOR COLD FRONTS AND SEA-
BREEZES. TEMPERATURE FORECASTS WILL BE TRICKY NEXT WEEK.

DETAILS...

THURSDAY NIGHT THROUGH FRIDAY NIGHT...
CONFIDENCE IS INCREASING FOR A MINOR IMPACT PRECIPITATION-WISE
ACROSS SOUTHERN NEW ENGLAND. LIGHT SNOW ACCUMULATIONS...WITH THE
GREATEST RISK TOWARD THE SOUTH COAST OF MA. STRONG NORTH WINDS
DEVELOP LATE FRIDAY INTO FRIDAY NIGHT AS THIS STORM MAKES ITS
CLOSEST APPROACH. MAY NEED A WIND ADVISORY FOR THE CAPE AND
ISLANDS. STILL MONITORING THE DETAILS FOR CHANGES TO THIS
THINKING.

TIDES ARE RATHER LOW AND TIMING OF STRONGER WINDS/SURGE WITH HIGH
TIDE NOT FAVORABLE SO COASTAL FLOOD THREAT IS LOW AT THIS TIME.

SATURDAY AND SUNDAY...
LOOKS COLD AND DRY SATURDAY...THEN ANOTHER SHORTWAVE PASSAGE MAY
BRING A FEW SNOW SHOWERS SUNDAY. WILL HAVE TO MONITOR THESE
DETAILS AS WELL. RIGHT NOW...NOT EXPECTING MUCH SNOW ACCUMULATION.

MONDAY AND TUESDAY...
MAINLY DRY DURING THIS PERIOD. CANNOT RULE OUT A FEW SHOWERS AS
WARM ADVECTION GET UNDERWAY. MOISTURE LOOKS TO BE THE LIMITING
FACTOR. OTHERWISE...A WARMING TREND IS LIKELY. HOWEVER...WE WILL
BE SUSCEPTIBLE TO BACKDOOR OR SEABREEZE FRONTS. THUS THE
COASTLINES MAY BE SIGNIFICANTLY COLDER.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH THURSDAY/...

THROUGH THIS AFTERNOON...HIGH CONFIDENCE. WILL SEE LEFTOVER MVFR
CIGS ACROSS N CENTRAL AND W MA INTO N CENTRAL CT WITH SCT SNOW
SHOWERS ACROSS N MA...AS WELL AS ACROSS CAPE COD AND THE ISLANDS
IN RAIN SHOWERS AND PATCHY FOG WHICH SHOULD IMPROVE BY AROUND
17Z-18Z THERE. ELSEWHERE...VFR. WINDS SHIFT TO W WITH GUSTS UP TO
30-40 KT...HIGHEST ACROSS CENTRAL AND WESTERN AREAS.

TONIGHT...HIGH CONFIDENCE.
VFR. W WINDS DIMINISHING THOUGH STILL REMAINING BREEZY.

THURSDAY...HIGH CONFIDENCE.
VFR. LIGHT W WINDS.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. IMPROVING CONDITIONS.
WINDS SHIFT TO W AND GUST UP TO 30-35 KT. LOW RISK FOR 40 KT
GUSTS TOWARD EVENING.

KBDL TERMINAL...MODERATE TO HIGH CONFIDENCE IN TAF. W GUSTS COULD
GET AS HIGH AS 40 KTS INTO THE AFTERNOON HOURS.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...

THURSDAY NIGHT INTO FRIDAY...MODERATE CONFIDENCE. LOWERING TO MVFR
AND POSSIBLE IFR IN DEVELOPING LIGHT SNOW LATE THU NIGHT AND FRI.
HEAVIER SNOW AND LIFR POSSIBLE CAPE/ISLANDS FRI AFTERNOON/EVENING
DEPENDING ON THE TRACK OF A STORM. GUSTY NE TO N WINDS DEVELOPING
FRI AFTERNOON AND FRI NIGHT...ESPECIALLY ALONG THE COAST.

SATURDAY...HIGH CONFIDENCE. MAINLY VFR...BUT MVFR CIGS COULD LINGER
CAPE/ISLANDS IN THE MORNING. GUSTY N WINDS CAPE/ISLANDS DIMINISHING.

SUNDAY...MODERATE CONFIDENCE. MAINLY VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH THURSDAY/...

THROUGH THIS AFTERNOON...HIGH CONFIDENCE. WINDS SHIFT BEHIND
PASSING COLD FRONT EARLY THIS AFTERNOON. EXPECT W WINDS GUSTING
UP TO 40 KT. SEAS UP TO 7-11 FT...HIGHEST ON THE EASTERN OUTER
WATERS. INCREASING THREAT OF FREEZING SPRAY AS ARCTIC AIR MOVES
ACROSS THE WATERS.

TONIGHT...HIGH CONFIDENCE.
W WINDS DIMINISHING THOUGH REMAINING BREEZY WITH THE EXPECTATION OF
GALES TO CONTINUE DURING THE EARLY HALF OF THE PERIOD. WAVES BEGIN
TO SUBSIDE BUT REMAIN AT OR ABOVE 5 TO 7 FEET. CONTINUED FREEZING
SPRAY THREAT.

THURSDAY...HIGH CONFIDENCE.
HIGH PRESSURE BUILDING INTO THE WATERS. OVERALL LIGHT W WINDS ALLOW
WAVES TO DIMINISH THROUGH THE PERIOD ALLOWING HEADLINES TO CONCLUDE.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...

FRIDAY AND FRIDAY NIGHT...MODERATE CONFIDENCE. INCREASING WINDS
AND A PERIOD OF NE/N GALES POSSIBLE LATE FRI INTO FRI NIGHT...
ESPECIALLY SOUTHERN AND SE WATERS.

SATURDAY...HIGH CONFIDENCE. N WIND GUSTS 25-30 KT IN THE MORNING
THEN DIMINISHING BELOW 25 KT DURING THE AFTERNOON. ROUGH SEAS
LINGER ACROSS THE OUTER COASTAL WATERS.

SUNDAY...HIGH CONFIDENCE. RELATIVELY LIGHT WINDS...BUT ROUGH SEAS
PERSISTING OVER EASTERN OUTER WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR MAZ002-008-009.
RI...NONE.
MARINE...GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ230>237.
     GALE WARNING UNTIL 1 AM EST THURSDAY FOR ANZ250-254.
     GALE WARNING UNTIL 10 PM EST THIS EVENING FOR ANZ251-255-256.

&&

SYNOPSIS...BELK/SIPPRELL
NEAR TERM...BELK/SIPPRELL/EVT
SHORT TERM...SIPPRELL
LONG TERM...BELK
AVIATION...BELK/SIPPRELL/EVT
MARINE...BELK/SIPPRELL/EVT
Hazardous weather outlook, Mar 2, 4:44 AM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
444 AM EST WED MAR 2 2016

MAZ002-008-009-030945-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
444 AM EST WED MAR 2 2016

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ003>006-010>019-026-RIZ001>006-030945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-
444 AM EST WED MAR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL AND MOST OF EASTERN MASSACHUSETTS...AS WELL AS ALL OF
RHODE ISLAND EXCEPT NEWPORT COUNTY AND BLOCK ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LATE THURSDAY NIGHT INTO FRIDAY NIGHT...A COASTAL STORM WILL
LIKELY BRING SOME LIGHT SNOW ACCUMULATION. THERE IS A LOW RISK FOR
A MORE SIGNIFICANT SNOWFALL FOR CAPE/ISLANDS FRIDAY AFTERNOON AND
EVENING...DEPENDING ON THE TRACK OF THIS STORM. WIND ADVISORIES
MAY ALSO BE NEEDED...ESPECIALLY ACROSS CAPE COD AND THE ISLANDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-020>024-RIZ007-008-030945-
EASTERN ESSEX MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NEWPORT RI-BLOCK ISLAND RI-
444 AM EST WED MAR 2 2016

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEASTERN
AND SOUTH COASTAL MASSACHUSETTS...AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LATE THURSDAY NIGHT INTO FRIDAY NIGHT...A COASTAL STORM WILL
LIKELY BRING SOME LIGHT SNOW ACCUMULATION. THERE IS A LOW RISK FOR
A MORE SIGNIFICANT SNOWFALL FOR CAPE/ISLANDS FRIDAY AFTERNOON AND
EVENING...DEPENDING ON THE TRACK OF THIS STORM. WIND ADVISORIES
MAY ALSO BE NEEDED...ESPECIALLY ACROSS CAPE COD AND THE ISLANDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ251-255-256-030945-
MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
444 AM EST WED MAR 2 2016

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MASSACHUSETTS BAY...AS
WELL AS THE SOUTHERN OUTER COASTAL WATERS OF MASSACHUSETTS AND
RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LATE FRIDAY INTO FRIDAY NIGHT...NORTHEAST TO NORTH GALES ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-254-030945-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
444 AM EST WED MAR 2 2016

...GALE WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN OUTER MASSACHUSETTS
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LATE FRIDAY INTO FRIDAY NIGHT...NORTHEAST TO NORTH GALES ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-030945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
444 AM EST WED MAR 2 2016

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEAR SHORE MASSACHUSETTS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LATE FRIDAY INTO FRIDAY NIGHT...NORTHEAST TO NORTH GALES ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Mar 2, 12:08 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1208 PM EST WED MAR 2 2016

CTZ002>004-MAZ003>007-010>024-026-RIZ001>008-022300-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...GREENFIELD...ORANGE...BARRE...
FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...GLOUCESTER...
AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...
FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...TAUNTON...
BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...
CHATHAM...FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...
AYER...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT...
BLOCK ISLAND
1208 PM EST WED MAR 2 2016

...STRONG WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE REGION
THIS AFTERNOON...

AS LOW PRESSURE AND A COLD FRONT MOVES AWAY THIS AFTERNOON...
STRONG WINDS WILL CONTINUE TO BRING COLDER AIR ACROSS THE REGION.
WEST TO NORTHWEST WINDS WILL RUN FROM 20 TO 25 MPH WITH GUSTS UP
TO 45 MPH. SO FAR THROUGH MIDDAY...THE HIGHEST GUSTS WERE REPORTS
AT 43 MPH AT FITCHBURG...41 MPH AT BEDFORD AND 38 MPH AT
WORCESTER.

THERE IS THE POTENTIAL THAT THE STRONG WINDS MAY CAUSE A FEW
DOWNED TREE LIMBS AND POWER LINES...WHICH MAY RESULT IN ISOLATED
POWER OUTAGES. DRIVING CONDITIONS MAY ALSO BE DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES.

THESE STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON...THEN WILL
START TO DIMINISH BY AROUND SUNSET.

EVT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Eastern Franklin

When
March 2, 12:17 PM EST to 3:50 PM EST
Where
Eastern Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Wires on Elm Street in Greenfield and Mount Mineral Road in Wendell were downed by strong winds.

Strong Wind, Western Franklin

When
March 2, 12:42 PM EST
Where
Western Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Wires on Adamsville Road in Colrain were downed by strong winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625811, 625810.